Epilim in pregnancy: ‘Every woman should be told the risks’

Mother recalls shock at learning anti-epilepsy medication led to children’s ilnesses

Karen Keely with her partner Kevin and her three adult sons Lee, Lorcan and Harry, who have birth defects after she was prescribed Epilim throughout her pregnancies. Photograph: Alan Betson

Karen Keely with her partner Kevin and her three adult sons Lee, Lorcan and Harry, who have birth defects after she was prescribed Epilim throughout her pregnancies. Photograph: Alan Betson

 

It was not until Karen Keely’s third son, Lorcan (now 18), was born, that she realised a pattern.

“As soon as I looked at him I could see something wasn’t right. He looked just like Harry [her oldest son]. He had the same chubby cheeks, low-set ears, thin lips, broad features. He didn’t look like my second son, Lee. He looked so like Harry.”

Harry, then 11, had been diagnosed soon after birth with global developmental delay and cerebral palsy. Her second son, Lee, then three, had poor social skills, speech and language problems and difficulty controlling his temper.

Karen, who lives in Ratoath, Co Meath, has been taking sodium valproate – better known in Ireland as Epilim – since she was seven, to control epileptic seizures. She advised her doctors each time she became pregnant and says she was warned of a “1-5 per cent chance” Epilim could affect the pregnancy. She was also told coming off the drug could cause “breakthrough seizures” and harm the foetus.

Birth defects

It is now known taking Epilim during pregnancy increases the risk of birth defects by between 10 and 40 per cent.

Despite her concern about Lorcan, she was told he was “perfect”.

He failed to thrive, however, and was referred to a geneticist when he was about 18 months.

“I remember sitting there with Lorcan on my knee. The geneticist asked if I was ever on a drug called sodium valproate. I said , ‘No’. I’d never heard of it. He said, ‘It’s also known by another name. Epilim.’ He said it had caused the problems my children were having. I was speechless. I couldn’t believe it. I said: ‘But doctors are meant to tell you not to take drugs that are bad for the baby.’ He said: ‘It’s not your fault.’ But all I could think was, ‘I took the drug. I took the drug. I did this to my babies’. I had to be calmed down. Tears were streaming. All I could think was, ‘How could I have done this?’ And, ‘How could they do this to me?’”

All her children have been diagnosed with foetal valproate syndrome, a rare congenital disorder caused by their exposure to valproic acid while in Karen’s womb.

Lorcan and Harry will require full care for the rest of their lives, while Lee is diagnosed with Asperger syndrome.

Karen says her sons’ exposure to sodium valproate in utero, has dominated her life since, with repeated medical, surgical and therapeutic appointments for all three.

She says she was never fully advised of the risks of taking Epilim during pregnancy and though there is greater understanding of the risks now, she is concerned thousands of Irish women and girls could be taking Epilim unaware of the risks should they become pregnant.

Label warning

She “cannot believe” Epilim is still sold in Ireland without a warning on packets. In Britain, on the front of packets of Epilim is a warning in large type: “WARNING FOR WOMEN AND GIRLS: This medicine can seriously harm an unborn baby. Always use effective contraception during treatment. If you are thinking about becoming pregnant or you become pregnant, talk to your doctor straight away.”

“Ireland just seems to lax on this,” says Karen. “Every woman or girl on Epilim should be told of all the risks. Any child born to a mother on Epilim should be screened every six months so any problem is recognised immediately and supports are put in place.”

Sanofi, the manufacturer of Epilim, did not return phone or email contacts from The Irish Times.

The Health Products Regulatory Authority (HPRA) said following a Europe-wide review of valproate-containing medicines in 2014, product information was updated to advise that valproate should not be prescribed to female children, female adolescents, women of childbearing potential or pregnant women unless other treatments are ineffective or not tolerated.

A further Europe-wide review is under way to assess the effectiveness of risk-minimisation measures recommended in 2014.

“The HPRA emphasises that it is important that any woman taking a valproate-containing medicine should not stop their treatment without first discussing it with her GP or neurologist.”